City Research Online

Asymptotic harvesting of populations in random environments

Hening, A., Nguyen, D. H., Ungureanu, S. C. ORCID: 0000-0002-3707-4738 and Wong, T. K. (2019). Asymptotic harvesting of populations in random environments. Journal of Mathematical Biology, 78(1-2), pp. 293-329. doi: 10.1007/s00285-018-1275-1

Abstract

We consider the harvesting of a population in a stochastic environment whose dynamics in the absence of harvesting is described by a one dimensional diffusion. Using ergodic optimal control, we find the optimal harvesting strategy which maximizes the asymptotic yield of harvested individuals. To our knowledge, ergodic optimal control has not been used before to study harvesting strategies. However, it is a natural framework because the optimal harvesting strategy will never be such that the population is harvested to extinction-instead the harvested population converges to a unique invariant probability measure. When the yield function is the identity, we show that the optimal strategy has a bang-bang property: there exists a threshold [Formula: see text] such that whenever the population is under the threshold the harvesting rate must be zero, whereas when the population is above the threshold the harvesting rate must be at the upper limit. We provide upper and lower bounds on the maximal asymptotic yield, and explore via numerical simulations how the harvesting threshold and the maximal asymptotic yield change with the growth rate, maximal harvesting rate, or the competition rate. We also show that, if the yield function is [Formula: see text] and strictly concave, then the optimal harvesting strategy is continuous, whereas when the yield function is convex the optimal strategy is of bang-bang type. This shows that one cannot always expect bang-bang type optimal controls.

Publication Type: Article
Additional Information: This is a post-peer-review, pre-copyedit version of an article published in Journal of Mathematical Biology. The final authenticated version is available online at: https://doi.org/10.1007/s00285-018-1275-1
Publisher Keywords: Ergodic control, Stochastic harvesting, Ergodicity, Stochastic logistic model, Stochastic environment
Subjects: G Geography. Anthropology. Recreation > GF Human ecology. Anthropogeography
H Social Sciences > HB Economic Theory
Q Science > QH Natural history
Q Science > QL Zoology
Departments: School of Arts & Social Sciences > Economics
URI: http://openaccess.city.ac.uk/id/eprint/22185
[img] Text - Accepted Version
This document is not freely accessible until 4 August 2019 due to copyright restrictions.

To request a copy, please use the button below.

Request a copy

Export

Downloads

Downloads per month over past year

View more statistics

Actions (login required)

Admin Login Admin Login